Georgia, 2017Strong Wind in Georgia, May 1, 2017
May 1, 2017 · NWS CHS · 2 events in 2 counties and zones
As a strong cold front approached the southeast Georgia area from the west, a tight pressure gradient developed and produced strong winds. Some minor damage was reported with the winds.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a strong cold front approached the southeast Georgia area from the west, a tight pressure gradient developed and produced strong winds. Some minor damage was reported with the winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 1, 3:15 PM EST, 20 minutes earlier.
Area forecast discussion, May 1, 3:15 PM EST, 20 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Charleston SC
415 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will move offshore this evening. High pressure will
then bring dry weather through Wednesday night before showers and
thunderstorms return Thursday into Thursday night as a stronger
cold front moves through.
&&
.NEAR TERM /THROUGH TONIGHT/...
01/18z surface analysis showed the cold front extending from the
South Carolina Upstate through east-central Georgia and into the
central Florida Panhandle. The atmosphere is slowly destabilizing
ahead of the front, but the latest RAP soundings show a persistent
capping inversion holding between 600-700 hPA. Guidance shows
the cap remaining in tact until ~1-2 hours before FROPA, so
expect very little in the way of meaningful rainfall until the
front draws closer.
Regional radar composites show a thin line of showers/tstms
ahead of the front with a steadily expanding area of convection
across south-central Georgia. This area of showers/tstms is
progged to slowly expand in both coverage and intensity over
the next few hours as the cold front moves into interior
Southeast Georgia. Still expect a line of showers/tstms to move
propagate across much of Southeast South Carolina and Southeast
Georgia this evening before steadily ending from west-east with
the passage of the cold front. Most of the shower/tstm activity
should be offshore by midnight. Pops around 70% still look
reasonable for most areas this evening. Rapid clearing will
ensue after midnight as the cold front pushes offshore and a
cooler, drier airmass filters in from the west. Lows will range
from the upper 50s inland to the mid 60s at the beaches.
Severe Weather: The lingering subsidence and meager instability
associated with subtropical ridging offshore will likely temper
the overall risk for severe weather this evening for most
areas. An isolated strong/severe thunderstorm can not be ruled
out with strong low-level jetting progged to persist until
FROPA, but the potential for an organized severe threat is
limited. There are some signals in some of the CADs that the
line may briefly intensify as it moves east of I-95 later this
evening and intersects a ribbon of higher low-level moisture
(characterized by dewpoints around 70), so this will need to be
carefully watched given the strong low-level wind fields that
are in place.
Winds: Windy conditions will persist until the cold front
pushes through. Have seen wind gusts near 40 mph at times in the
Beaufort-Charleston corridor coincident with the axis of
strongest boundary layer flow. Speeds should come down closer to
sunset as the axis of strongest boundary layer winds shifts
east ahead of the cold front. A Wind Advisory remains in effect
for Berkeley, Charleston, Dorchester, Colleton and Beaufort
Counties through 8 pm EDT.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
A slightly cooler airmass will move in on Tuesday as dry high
pressure builds over the Southeast. However, the resulting
downslope flow from a building 850 mb ridge will offset the
cold advection and produce high temps in the lower 80s.
The 850 mb ridge will continue to build and be centered directly
over the forecast area on Wednesday. Increasing low-level
thicknesses will push highs back into the mid/upper 80s.
A deep closed upper low and associated surface low will become
nearly vertically stacked on Thursday while a cold front rotates
east well out ahead. Fairly dry air will persist through
Thursday morning, after which substantial moisture advection and
ascent for precipitation overspread the area from west to east.
Fairly widespread showers and thunderstorms expected to move
into the area by late afternoon or early evening. Convective
parameters are not very favorable for severe weather though an
isolated damaging wind threat may exist if a line of storms
moves through during the climatologically favorable afternoon or
early evening. Thursday looks rather breezy due to deep mixing
and southerly geostrophic winds increasing to 30-35 kt.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Much better model agreement this period. A cold front should push
through Thursday night followed by a cooler and drier air mass
through early next week. Some stronger storms possible into Thursday
evening with all the rain clearing the coast by daybreak Friday.
Breezy conditions are likely Friday and Saturday due to a strong
pressure gradient and cool advection, and a Lake Wind Advisory may
be needed at some point for Lake Moultrie. Temperatures should be
near or above normal through Thursday night before falling to below
normal levels the rest of the period.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Gusty winds will impact both terminals through FROPA. Main
concern is timing of showers/tstms impacting the terminals.
Generally favored a blend of the H3R and RAP to compose latest
timing grids. This puts the line of tstms in KCHS roughly
01-04z and 23-03z at KSAV. Limited conditions to MVFR for now,
but briefly lower conditions could occur depending on where the
heavier convective elements track. Expect improving conditions
behind the cold front.
Extended Aviation Outlook: Another round of flight restrictions is
expected with showers/thunderstorms Thursday afternoon into the
evening. Breezy/gusty conditions are also expected Thursday
through Saturday, mainly mid-morning to late afternoon.
&&
.MARINE...
Tonight: Windy conditions will persist across the waters tonight
with conditions improving after FROPA. Small Craft Advisories
remain effect for all waters tonight. Winds will peak 20-25 kt
all waters with seas 4-6 ft nearshore, 5-8 ft offshore, then
subside early Tuesday.
Tuesday through Saturday: Advisory conditions will linger into
Tuesday morning for the offshore GA waters and Charleston SC
nearshore waters due to 6 ft seas. Otherwise, no significant
issues are expected over the coastal waters until Thursday when
another cold front approaches. Much better model agreement now
showing the front passing through Thursday night with cooler
high pressure building behind it. Advisories likely all waters,
mainly Thursday night into early Friday, although conditions
will not settle down completely the rest of the week due to the
lingering tight pressure gradient and cold advection.
&&
.CLIMATE...
The average monthly temperatures for April set new records for KCHS
and KSAV. KCHS observed a monthly average temperature of 70.1
degrees, breaking the record of 69.5 set in 2002. KSAV average
temperature was 71 degrees, breaking the record of 70.6 degrees
set in 1908. Charleston Downtown (KCXM) observed the second
warmest average temperature for April, the record is 70.1 set in
2002.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Wind Advisory until 8 PM EDT this evening for SCZ043>045-
048>050-052.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ352.
Small Craft Advisory until noon EDT Tuesday for AMZ350-374.
Small Craft Advisory until midnight EDT tonight for AMZ330-354.
&&Hazardous weather outlook, May 1, 11:14 AM EST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1214 PM EDT Mon May 1 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042-047-021615-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Jasper-
1214 PM EDT Mon May 1 2017
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Severe Thunderstorms: Numerous showers and thunderstorms associated
with a cold front will move across Southeast South Carolina and
Southeast Georgia late this afternoon and evening. A few of these
thunderstorms may become severe with damage winds and large hail.
The risk for severe weather will be the greatest between 4 pm and 9
pm. Stay tuned to NOAA Weather Radio, TV or your local news source
for the latest weather information from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ051-021615-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
1214 PM EDT Mon May 1 2017
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Severe Thunderstorms: Numerous showers and thunderstorms associated
with a cold front will move across Southeast South Carolina and
Southeast Georgia late this afternoon and evening. A few of these
thunderstorms may become severe with damage winds and large hail.
The risk for severe weather will be the greatest between 4 pm and 9
pm. Stay tuned to NOAA Weather Radio, TV or your local news source
for the latest weather information from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ048>050-021615-
Beaufort-Coastal Colleton-Charleston-
1214 PM EDT Mon May 1 2017
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Moderate Risk for Rip Currents.
Severe Thunderstorms: Numerous showers and thunderstorms associated
with a cold front will move across Southeast South Carolina and
Southeast Georgia late this afternoon and evening. A few of these
thunderstorms may become severe with damage winds and large hail.
The risk for severe weather will be the greatest between 4 pm and 9
pm. Stay tuned to NOAA Weather Radio, TV or your local news source
for the latest weather information from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
SCZ043>045-052-021615-
Inland Colleton-Dorchester-Inland Berkeley-Tidal Berkeley-
1214 PM EDT Mon May 1 2017
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Severe Thunderstorms: Numerous showers and thunderstorms associated
with a cold front will move across Southeast South Carolina and
Southeast Georgia late this afternoon and evening. A few of these
thunderstorms may become severe with damage winds and large hail.
The risk for severe weather will be the greatest between 4 pm and 9
pm. Stay tuned to NOAA Weather Radio, TV or your local news source
for the latest weather information from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 1, 12:35 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM NON-TSTM WND GST 2 SSW CHARLESTON 32.76N 79.95W
05/01/2017 M41 MPH CHARLESTON SC MESONET
&&
EVENT NUMBER CHS1700229
99Strong Wind, Coastal Chatham
- When
- May 1, 3:35 PM EST to 3:36 PM EST
- Where
- Coastal Chatham forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
A member of the broadcast media relayed a report of a tree branch falling on cars near the intersection of East Victory Drive and Skidaway Road.
Strong Wind, Inland Chatham
- When
- May 1, 4:25 PM EST to 4:26 PM EST
- Where
- Inland Chatham forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
A member of the broadcast media relayed a report of a tree blown down at the intersection of Southbridge Boulevard and Dean Forest Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds and Lightning Strike in New York, May 1, 2017$256,000 · 88 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697847, 697848.